Idaho, 2011

Extreme Cold in Idaho, December 4 to 5, 2011

December 4 to 5, 2011 · NWS PIH · 3 events in 3 counties and zones

Strong northerly winds combined with cold temperatures to creae widespread wind chill readings from 20 to 35 below zero in the Upper Snake River Highlands, Upper Snake River Plain and Caribou Highlands.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PIH wrote it up.

Strong northerly winds combined with cold temperatures to creae widespread wind chill readings from 20 to 35 below zero in the Upper Snake River Highlands, Upper Snake River Plain and Caribou Highlands.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pocatello, ID wrote its last area forecast discussion before the first event at Dec 4, 2:18 PM MST, 5 hours 42 minutes earlier.

Area forecast discussion, Dec 4, 2:18 PM MST, 5 hours 42 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE POCATELLO ID
218 PM MST SUN DEC 4 2011

.SHORT TERM...NORTH WINDS HAVE ALREADY INCREASED THIS AFTERNOON
FROM MONIDA PASS TO ISLAND PARK AND SOUTH TO THE ARCO DESERT UNDER
A TIGHTENING SURFACE PRESSURE GRADIENT ROUGHLY ALONG THE
MONTANA AND IDAHO LINE. SURFACE HIGH PRESSURE WILL CONTINUE TO
MOVE SOUTH INTO WYOMING TONIGHT AND THOSE NORTH WINDS WILL
GRADUALLY DECREASE EARLY MONDAY MORNING. COLD ARCTIC AIR IS MAKING
ITS WAY THROUGH THE MOUNTAIN PASSES AND TEMPERATURES IN THE UPPER
SNAKE HIGHLANDS HAVE DROPPED 2 TO 4F DEGREES ALREADY. OBSERVATIONS
FROM HENRYS LAKE SHOW WIND CHILLS OF MINUS 10. A WIND CHILL
WARNING REMAINS IN EFFECT TONIGHT THROUGH 8 AM MONDAY FOR THE
UPPER SNAKE PLAIN AND HIGHLANDS...ALSO THE CARIBOU HIGHLANDS AND
NORTHERN WASATCH. THE STRONG UPPER LEVEL HIGH PRESSURE RIDGE IN
THE EASTERN PACIFIC LEANS OVER INTO IDAHO THE NEXT COUPLE OF DAYS.
STRONG WARMING IS EXPECTED ON THE UPPER SLOPES WHILE A SURFACE
BASED TEMPERATURE INVERSION IS STRENGTHENED IN THE LOWER VALLEYS.
THE STATISTICAL MOS GUIDANCE MAY HAVE PROBLEMS REPRESENTING
TEMPERATURES IN THE DECOUPLED AIR MASS. THE NAM12 WAS USED TO
ADJUST THE FORECAST AS IT SHOULD HAVE AN ADVANTAGE IN THIS
TERRAIN. CONFIDENCE IS NOT HIGH IN THE NAM MOS PROJECTION OF MINUS
12F AT IDAHO FALLS TUESDAY MORNING. A SURFACE BASED INVERSION
SHOULD FAVOR CONTINUED COLD TEMPERATURES BUT WITH LIGHTER WINDS
AND LESS WIND CHILL. SOME PATCHY FOG MAY SHOW UP AROUND SWAN
VALLEY AND BEAR LAKE TUESDAY MORNING. RS

.LONG TERM...WEDNESDAY NIGHT THROUGH SUNDAY.
LITTLE CHANGE TO EXTENDED.  GENERALLY DRY NORTHWEST FLOW THURSDAY
INTO INTO FRIDAY.  BOTH GFS AND EUROPEAN MODELS DROP DOWN AN UPPER
LEVEL LOW SUNDAY INTO MONDAY INTO THE REGION.  MAY SEE BEST CHANCE
OF PRECIPITATION VERY LATE IN THE PERIOD SUNDAY INTO MONDAY.
TEMPERATURES SHOULD REMAIN CLOSE TO NORMAL OR SLIGHTLY BELOW NORMAL
THROUGH THE PERIOD.
GK

&&

.AVIATION...COLD FRONT HAS PUSHED THROUGH REGION.  STILL LIGHT SNOW
AT BYI AND SUN AT 1 PM BUT SHOULD END SHORTLY.  STILL HAVE IFR
CEILINGS AT SUN AND MVFR AB BYI WITH THE LIGHT SNOW BUT EXPECT IT TO
BE OVER BY 00Z.  EXPECT 10 TO 20 KNOT NORTHEAST WINDS AT PIH AND IDA
THIS EVENING AS WELL.
GK

&&

.AIR STAGNATION...SURFACE BASED INVERSION IS EXPECTED TO INCREASE
THE NEXT COUPLE OF DAYS WITH THE EASTERN PACIFIC RIDGE FOLDING
OVER INTO IDAHO. INVERSION HEIGHTS OF NEAR OR BELOW 2000 FEET
COMBINED WITH LIGHT WINDS WILL MAKE FOR LIMITED CIRCULATION OF
AIR. THE INVERSION MAY BE LIMITED IN TIME BY A DISTURBANCE COMING
THROUGH WEDNESDAY NIGHT AND EARLY THURSDAY WITH LIGHT SNOW AND
POSSIBLY AN INCREASE IN SURFACE WINDS. THE GFS MODEL IS PRESENTLY
PRETTY LIMITED ON MOISTURE WITH THIS DISTURBANCE. RS

&&

.PIH WATCHES/WARNINGS/ADVISORIES...
WIND CHILL WARNING FROM 8 PM THIS EVENING TO 8 AM MST MONDAY
IDZ019-020.

WIND CHILL WARNING FROM 8 PM THIS EVENING TO 8 AM MST MONDAY
IDZ023-025.

&&
Hazardous weather outlook, Dec 4, 3:35 AM MST, 16 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE POCATELLO ID
335 AM MST SUN DEC 4 2011

IDZ017>025-031-032-051045-
EASTERN MAGIC VALLEY-SAWTOOTH MOUNTAINS-UPPER SNAKE HIGHLANDS-
UPPER SNAKE RIVER PLAIN-LOWER SNAKE RIVER PLAIN-
SOUTH CENTRAL HIGHLANDS-CARIBOU HIGHLANDS-
CACHE VALLEY/IDAHO PORTION-WASATCH MOUNTAINS/IDAHO PORTION-
BIG AND LITTLE WOOD RIVER REGION-LOST RIVER/PAHSIMEROI-
335 AM MST SUN DEC 4 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN IDAHO.

.DAY ONE...TODAY AND TONIGHT

LIGHT SNOW AND STRONG WINDS ARE EXPECTED INTO TONIGHT ACROSS
EASTERN IDAHO. 1 TO 2 INCHES OF FLUFFY SNOW IS EXPECTED IN THE
MOUNTAINS WITH TRACE AMOUNTS ACROSS THE SNAKE PLAIN. WINDS OF
15-25 MPH WITH HIGHER GUSTS WILL PRODUCE POCKETS OF BLOWING AND
DRIFTING SNOW.

LOW WIND CHILLS ARE FORECAST TONIGHT AND EARLY MONDAY. WIND CHILL
WARNINGS HAVE BEEN ISSUED FOR PORTIONS OF THE UPPER SNAKE PLAIN
AND HIGHLANDS...AS WELL AS THE SOUTHEASTERN MOUNTAINS. VERY COLD
TEMPERATURES AND PROLONGED STRONG WINDS WILL PRODUCE VALUES OF -20
TO AS LOW AS -45. SIMILAR VALUES ARE POSSIBLE IN PORTIONS OF THE
CENTRAL MOUNTAINS BUT DUE TO MUCH COLDER TEMPERATURES WITH LIGHTER
WINDS. DUE TO THE LIGHTER WIND ASPECT...NO WIND CHILL WARNING WAS
ISSUED.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

VERY COLD TEMPERATURES ARE FORECAST FOR EARLY IN THE WEEK. AIR
TEMPERATURES MONDAY MORNING WILL BE IN THE 5 TO -15 RANGE...WITH
POCKETS OF -15 TO -30 AROUND ISLAND PARK...STANLEY AND BEAR LAKE.
HIGHS MONDAY WILL ONLY BE IN THE 10S AND LOWER 20S. LOWS MONDAY
NIGHT WILL BE IN THE 5 TO -15 RANGE AREAWIDE...WARMING ON TUESDAY
TO THE 10S AND 20S FOR THE VALLEYS AND LOW/MID 30S ABOVE THE
INVERSION.

.SPOTTER INFORMATION STATEMENT...

WE ASK TRAINED SPOTTERS AND CITIZENS TO REPORT SIGNIFICANT
WEATHER CONDITIONS WHEN IT IS SAFE TO DO SO. THESE CONDITIONS MAY
INCLUDE HAIL...TORNADOES...STRONG WIND...DUST STORMS...SNOWFALL...
EXTREME COLD TEMPERATURES...FREEZING RAIN OR HEAVY RAIN...DENSE
FOG...AND FLOODING OR ICE JAMS. INFORMATION ABOUT THESE HAZARDOUS
CONDITIONS SHOULD BE CALLED INTO YOUR NATIONAL WEATHER SERVICE
OFFICE IN POCATELLO USING THE 1-800 SEVERE WEATHER HOTLINE...OR
208-233-0834.

Event by event

3 extreme cold/wind chill. Local standard time, as filed.

Extreme Cold/Wind Chill, Upper Snake Highlands

When
December 4, 8:00 PM MST to December 5, 9:00 AM MST
Where
Upper Snake Highlands forecast zone
Reported by
Mesonet

Extreme cold with -20 to -30 wind chill readings affected the Upper Snake Highlands.

Extreme Cold/Wind Chill, Upper Snake River Plain

When
December 4, 8:00 PM MST to December 5, 9:00 AM MST
Where
Upper Snake River Plain forecast zone
Reported by
Mesonet

Strong northerly winds of 10 to 20 mph caused wind chill readings of -20 to -25 degrees.

Extreme Cold/Wind Chill, Caribou Highlands

When
December 4, 8:00 PM MST to December 5, 8:00 AM MST
Where
Caribou Highlands forecast zone
Reported by
Mesonet

Northerly winds of 10 to 20 mph combined with temperatures in the single digits to bring wind chill readings below -20 degrees.

What these are

Extreme Cold/Wind Chill
Temperatures or wind chills at or below the local warning criteria, or cold that caused deaths.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Idaho in 2011Every state in 2011This day in weather historyWarnings in Idaho, December 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 357259, 357260, 357261.